Alert archive / Georgia / Flash Flood Warnings in 2023

Flash Flood Warning 48, NWS Tallahassee, FL

July 30, 2023Lowndes County, Georgia

NWS Tallahassee, FL issued this flash flood warning at Jul 30, 2023, 7:27 PM EDT for Lowndes County, Georgia. It was in force for 112 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2023, 7:27 PM EDT (23:27 UTC)
Expired
Jul 30, 2023, 9:19 PM EDT
In force
112 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 30 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 7:53 PM EDTRAIN 3.42Valdosta Regional Airpo, GA3.42 inches of rain at VLD airport in 91 minutes.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1908 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

345 
WGUS52 KTAE 302327
FFWTAE
GAC185-310130-
/O.NEW.KTAE.FF.W.0048.230730T2327Z-230731T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
727 PM EDT Sun Jul 30 2023

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Central Lowndes County in south central Georgia...

* Until 930 PM EDT.

* At 727 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen in the last 2 Hours. Additional rainfall amounts of 1 
  to 3 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Valdosta, I-75 At Exit 16, Remerton, Valdosta Regional Airport, 
  I-75 At Exit 11 and Kinderlou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3084 8325 3079 8322 3072 8323 3071 8332
      3074 8336 3081 8338 3082 8334 3085 8333
      3087 8326

FLASH FLOOD...RADAR INDICATED

$$

Godsey
1 follow-up statement
154 
WGUS72 KTAE 310119
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
919 PM EDT Sun Jul 30 2023

GAC185-310129-
/O.CAN.KTAE.FF.W.0048.000000T0000Z-230731T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lowndes GA-
919 PM EDT Sun Jul 30 2023

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL LOWNDES COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

LAT...LON 3084 8325 3079 8322 3072 8323 3071 8332
      3074 8336 3081 8338 3082 8334 3085 8333
      3087 8326

$$

Godsey

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:20 PM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 30, 3:20 PM EDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
320 PM EDT Sun Jul 30 2023

...ANOTHER ROUND OF HAZARDOUS HEAT EXPECTED TOMORROW...

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Monday)
Issued at 315 PM EDT Sun Jul 30 2023

SPC Marginal Risk through this evening for storms moving in from the
northwest and developing along the seabreeze fronts. Main concerns
are isolated damaging winds through early tonight. Heat headlines
remain in effect through 7 PM ET. On Monday, highs cool slightly to
the mid and upper 90s. This will knock down heat indices a bit, but
still solidly within heat advisory criteria (108-112F), mainly in
the FL Counties. A heat advisory for Monday will likely be issued
this evening or later tonight. Lower PWAT values work in from the
north on Monday aftn, ranging from 1.3" in SE AL to 1.8" near I-10.
As such, highest PoPs (AOA 50%) are from roughly Valdosta to Panama
City and points southeast. High DCAPE and mid-level winds around 20
knots will support the potential for gusty storms with iso damaging
wind gusts possible Monday afternoon and evening.

&&

.SHORT TERM...
(Monday night through Tuesday night)
Issued at 315 PM EDT Sun Jul 30 2023

Hot weather continues as the work week progresses, but relatively
drier air filtering in from the north aims to lower humidity enough
for somewhat less hazardous heat. Rain chances are minimal outside
of the seabreeze zone (afternoon) and marine areas (nighttime/early
morning) during the short-term period thanks to the dry air partly
reinforced by large-scale subsidence associated with a strong ridge
nosing in from the west. Limited convection under this pattern means
high temperatures are poised to soar into the mid 90s (isolated
upper 90s). A larger spread in heat indices is expected from north
to south (100-110 degree range) thanks to a moisture gradient likely
to be in place. Our FL counties stand the best chance to meet
advisory criteria thanks to a more moist airmass influenced by the
Gulf/seabreeze. Overnight lows are mostly in the mid 70s.

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 315 PM EDT Sun Jul 30 2023

The Tri-State area is slated be under a persistent NW flow pattern
for the remainder of the work week thanks to the SW to NE ridge-
trough orientation staying in place across the CONUS. We will have
to monitor for upstream MCS activity each day in addition to normal
seabreeze convection. Otherwise, hot weather continues with highs in
the 90s and triple digit heat indices. Hazardous heat appears likely
once again by the weekend as the trough lifts out and ridge builds
in from the west, so advisory level conditions come back into play.
Excessive heat cannot be ruled out either. Mid 70s for lows
should remain common through the long-term period.

&&

.AVIATION...
(18Z TAFS)
Issued at 315 PM EDT Sun Jul 30 2023

The main concern will be VCTS late this afternoon into early tonight
at the terminals, which will likely require some amendments for TSRA
with gusty winds and brief restrictions to IFR possible. Otherwise,
VFR conditions with westerly winds around 5 to 10 kts. Only exception
may be briefly low cigs/vsbys at VLD near sunrise, but low confidence
precludes mention in the TAF attm.

&&

.MARINE...
Issued at 315 PM EDT Sun Jul 30 2023

Favorable boating conditions prevail away from thunderstorms for
which are in the forecast each day. Best rain chances are in the
overnight into morning hours. Additional maritime convection is
possible from inland activity pushing offshore during the afternoon
into evening hours. Generally light west winds persist with onshore
directional changes in the afternoon near the coast via the late
morning/midday seabreeze. Winds become more variable by midweek.

&&

.FIRE WEATHER...
Issued at 315 PM EDT Sun Jul 30 2023

Hot and humid conditions will continue through the upcoming week.
High mixing heights are expected to lead to high dispersions across
portions of Southeast AL and Southwest GA on Monday. High dispersions
may persist on Tuesday and Wednesday across portions of the area.

&&

.HYDROLOGY...
Issued at 315 PM EDT Sun Jul 30 2023

There is a Marginal Risk (level 1 of 4) for excessive rainfall for
the rest of today and tonight mainly along/north of the I-10
corridor thanks to scattered convection this afternoon from the NW
and the seabreeze flourishing within a moist airmass. The risk
spills over tomorrow into the Suwannee Valley. Isolated instances of
flooding may occur during that time frame.

Overall, significant rainfall amounts are not forecast over the next
7 days. Most locations are looking at about one to approaching two
inches. Of course, isolated higher amounts are possible from strong,
and/or slow-moving thunderstorms. Area rivers also remain in good
shape. There are currently no flooding concerns for much of the
upcoming week.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   76  95  75  98 /  30  60  10  30
Panama City   79  94  79  95 /  30  50  10  20
Dothan        73  95  74  96 /  30  20   0  10
Albany        73  95  74  96 /  40  20   0  10
Valdosta      73  94  74  97 /  50  50  10  30
Cross City    76  93  77  95 /  30  80  30  50
Apalachicola  79  91  79  93 /  30  60  20  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ028-029-034-128-
     134.

     Excessive Heat Warning until 7 PM EDT /6 PM CDT/ this evening
     for FLZ007>019-026-027-108-112-114-115-118-127.

GA...Heat Advisory until 7 PM EDT this evening for GAZ120>131-142>148-
     155>161.

AL...Heat Advisory until 6 PM CDT this evening for ALZ065>069.

GM...None.
&&

NEAR TERM...LF
SHORT TERM...IG3
LONG TERM....IG3
AVIATION...LF
MARINE...IG3
FIRE WEATHER...LF
HYDROLOGY...IG3

In the hours before

Local storm report, Jul 30, 6:36 PM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
636 PM EDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Tstm Wnd Dmg     1 NNE Mission San Luis  30.46N 84.32W
07/30/2023                   Leon               FL   911 Call Center

            Tree down at Ocala Rd and Rumba Way. Time
            estimated by radar.

&&

KGG
Local storm report, Jul 30, 6:44 PM EDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
644 PM EDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Tstm Wnd Dmg     Pavo                    30.96N 83.74W
07/30/2023                   Thomas             GA   911 Call Center

            Several trees and powerlines down in Pavo.
            Time estimated by radar.

&&

KGG
Special weather statement, Jul 30, 6:51 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
651 PM EDT Sun Jul 30 2023

FLZ011-016>018-GAZ155>159-302330-
Gadsden FL-Inland Jefferson FL-Jackson FL-Leon FL-Brooks GA-
Decatur GA-Seminole GA-Grady GA-Thomas GA-
651 PM EDT Sun Jul 30 2023

...Strong thunderstorms will impact portions of east central Jackson,
northern Gadsden, northeastern Jefferson, northeastern Leon, southern
Decatur, southern Grady, southern Thomas, southwestern Brooks and
southeastern Seminole Counties through 730 PM EDT/630 PM CDT/...

At 651 PM EDT/551 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles north of Havana to
9 miles south of Quitman. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tallahassee, Thomasville, Havana, Cairo, Quitman, Bainbridge, Boston,
Whigham, Chattahoochee, Gretna, Attapulgus, Climax, Alma, Everett,
Jamieson, Rocky Hill, Recovery, Miccosukee, Laingkat and Calvary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3065 8361 3059 8360 3057 8362 3061 8482
      3084 8494 3091 8453 3080 8350
TIME...MOT...LOC 2251Z 287DEG 29KT 3077 8444 3065 8359

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JCW
Local storm report, Jul 30, 6:55 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
655 PM EDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Tstm Wnd Dmg     Valdosta                30.85N 83.28W
07/30/2023                   Lowndes            GA   911 Call Center

            Numerous trees and powerlines down
            countywide.

&&

KGG
Local storm report, Jul 30, 7:10 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
710 PM EDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     Tstm Wnd Dmg     Izagora                 30.91N 85.84W
07/30/2023                   Holmes             FL   911 Call Center

            Powerlines down on county highway 179. Time
            estimated by radar.

&&

KGG
Special weather statement, Jul 30, 7:17 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
717 PM EDT Sun Jul 30 2023

FLZ010>013-016-026-310000-
Liberty FL-Gadsden FL-Inland Bay FL-Calhoun FL-Jackson FL-
Washington FL-
717 PM EDT Sun Jul 30 2023

...Strong thunderstorms will impact portions of southern Jackson,
northeastern Bay and northern Calhoun Counties in the Panhandle of
Florida, western Gadsden, northwestern Liberty Counties in Big Bend
of Florida and eastern Washington Counties in the Panhandle of
Florida through 800 PM EDT/700 PM CDT/...

At 716 PM EDT/616 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Chattahoochee to 7 miles
southwest of Marianna to Chipley. Movement was south at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chipley, Blountstown, Chattahoochee, Bradford, Sneads, Bristol, Grand
Ridge, Altha, Alford, Rock Bluff, Moose Pond, Clarksville, Ocheesee,
Selman, Chipola, Camps Head, Kennys Mill, Porter Lake, Lowry and
Chipley Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3081 8555 3076 8536 3073 8488 3071 8486
      3071 8480 3036 8475 3038 8527 3048 8556
TIME...MOT...LOC 2316Z 349DEG 23KT 3069 8488 3071 8535 3077 8555

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

73-YOUNG

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:10 PM EDTSpecial Weather StatementTAERandolph50 min
Jul 29, 8:45 PM EDTSpecial Weather StatementTAERandolph45 min
Jul 30, 2:02 PM EDTSpecial Weather StatementTAECalhoun, Randolph, Terrell43 min
Jul 30, 2:04 PM EDTSpecial Weather StatementTAEIrwin26 min
Jul 30, 2:18 PM EDTSpecial Weather StatementTAEDougherty42 min
Jul 30, 2:33 PM EDTSpecial Weather StatementTAEIrwin42 min
Jul 30, 3:04 PM EDTSpecial Weather StatementTAECalhoun, Clay, Dougherty, Lee, Quitman, Randolph and 2 more56 min
Jul 30, 3:51 PM EDTSevere Thunderstorm WarningTAEQuitman, Randolph39 min
Jul 30, 3:57 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Early48 min
Jul 30, 4:06 PM EDTSpecial Weather StatementTAEDougherty, Worth39 min
Jul 30, 4:09 PM EDTSpecial Weather StatementTAELee, Turner51 min
Jul 30, 4:14 PM EDTSevere Thunderstorm WarningTAEBaker, Dougherty, Mitchell, Worth46 min
Jul 30, 4:25 PM EDTSevere Thunderstorm WarningTAEClay, Early, Quitman, Randolph50 min
Jul 30, 4:45 PM EDTSpecial Weather StatementTAEBaker, Early30 min
Jul 30, 4:54 PM EDTSevere Thunderstorm WarningTAETurner, Worth51 min
Jul 30, 5:10 PM EDTSpecial Weather StatementTAEClay50 min
Jul 30, 5:33 PM EDTSpecial Weather StatementTAEColquitt, Mitchell42 min
Jul 30, 5:40 PM EDTSpecial Weather StatementTAEDecatur, Grady65 min
Jul 30, 6:06 PM EDTSpecial Weather StatementTAELowndes39 min
Jul 30, 6:12 PM EDTSevere Thunderstorm WarningTAEBrooks, Thomas35 min
Jul 30, 6:27 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes48 min
Jul 30, 6:43 PM EDTSevere Thunderstorm WarningTAELanier, Lowndes47 min
Jul 30, 6:44 PM EDTSevere Thunderstorm WarningTAESeminole46 min
Jul 30, 6:51 PM EDTSpecial Weather StatementTAEDecatur, Grady39 min
Jul 30, 7:15 PM EDTAreal Flood AdvisoryTAELowndes2 hr
Jul 30, 7:15 PM EDTSevere Thunderstorm WarningTAEBrooks, Lanier, Lowndes33 min

Nearby

Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.